Alert archive / Indiana / Tornado Warnings in 1998

Tornado Warning 84, NWS Northern Indiana

August 25, 1998LaGrange County, Indiana

NWS Northern Indiana issued this tornado warning at Aug 25, 1998, 1:26 AM EST for LaGrange County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 1998, 1:26 AM EST (06:26 UTC)
Expired
Aug 25, 1998, 2:15 AM EST
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties

County LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 39 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 12:00 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WFUS53 KIWX 250629 RRA
TORFWA
INC087-250715-

BULLETIN- EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
126 AM EST TUE AUG 25 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  LAGRANGE COUNTY IN NORTHEASTERN INDIANA

* UNTIL 215 AM EST

* AT 125 AM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  TORNADO 16 MILES WEST OF LAGRANGE OR 8 MILES WEST OF SHIPSHEWANA
  MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  SHIPSHEWANA
  TOPEKA
  LAGRANGE
  MIDDLEBURY
  HOWE

THIS IS A DANGEROUS STORM ACT QUICKLY. SEEK SHELTER IN AN
INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS.

TEH/JAL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Aug 24, 9:00 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 24, 9:00 PM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
900 PM EST MON AUG 24 1998

LATEST KIWX RADAR SHOWING NARROW LINE OF SHRA MOVING TOWARD NW CWA.
00Z SFC ANALYSIS PLACES WEAKLY DEFINED FRONT ALONG WHERE THESE SHRA
ARE POPPING UP AND TRAILING BACK THRU S WI AND THEN DOWN THRU E IA.
18Z ETA SHOWING SHORT WAVE MOVING ACROSS THE AREA TONIGHT FROM
N IL AT 06Z TO N IN BY 09Z AND THEN OVER TO NW OH AT 12Z. GOOD
THETAE RIDGE IN PLACE ACROSS OUR AREA AND STRONG UVV FIELD PROGGED
TO MOVE ACROSS 06-12Z AS WELL. 21Z RUC2 ALSO MATCHES UP WITH 18Z ETA
IN PLACING GOOD UVV AND CONVECTIVE PRECIP OVER THE AREA BY 09Z.
WITH THAT IN MIND WILL STICK WITH GOING FCST IN NORTHERN GROUP AS SPC
STILL HAS US IN A SLIGHT RISK ALTHOUGH THE MDT RISK IS SHIFTED BACK
OVER N IL. WILL BACK OFF IN SOUTHERN GROUP TO 50 POP AND REMOVE
ENHANCED WORDING.

JAL

In the hours before

Local storm report, Aug 25, 12:54 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1254 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1252 AM    ST JOSEPH                 MI    1.75 INCH HAIL
08/25/98   BERRIEN                         SPOTTER REPORT
Local storm report, Aug 25, 12:54 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1254 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1252 AM    ST JOSEPH                 MI    1.75 INCH HAIL
08/25/98   BERRIEN                         SPOTTER REPORT
Local storm report, Aug 25, 1:02 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
102 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    MARCELLUS                 MI    .75 INCH HAIL
08/25/98   CASS
Local storm report, Aug 25, 1:02 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
102 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    MARCELLUS                 MI    .75 INCH HAIL
08/25/98   CASS
Local storm report, Aug 25, 1:21 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
121 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    BRONSON                   MI    60 MPH TSTM GUST
08/25/98   BRANCH
Local storm report, Aug 25, 1:21 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
121 AM EST TUE AUG 25 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    BRONSON                   MI    60 MPH TSTM GUST
08/25/98   BRANCH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:07 AM ESTTornado WarningIWXElkhart, Saint Joseph48 min
Aug 25, 1:31 AM ESTTornado WarningIWXElkhart34 min
Aug 25, 1:52 AM ESTSevere Thunderstorm WarningIWXSteuben53 min
Aug 25, 1:58 AM ESTSevere Thunderstorm WarningIWXDeKalb, Noble47 min
Aug 25, 2:22 AM ESTSevere Thunderstorm WarningIWXLaPorte48 min

Nearby

Tornado Warnings in Indiana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.